Does the HIV drug, dolutegravir, cause weight gain? Researchers say no. Instead, people on such treatment gain weight because they're getting healthier. (Envato Elements)
  • The HIV treatment dolutegravir doesn’t cause weight gain, research shows. So what’s really happening? It’s a combination of factors.
  • One reason is that dolutegravir isn’t as harsh as older antiretrovirals (ARVs), so it doesn’t cause weight loss. Researchers think the weight gain is a sign that someone is getting better on ARVs. Then, they’re experiencing the same issues that many other South Africans do because they don’t have easy access to healthy food.
  • Meanwhile, the medical establishment is grappling with its cruel treatment of obese people, who are often labelled “lazy” when the biggest reasons for weight gain aren’t in people’s control (for a range of reasons such as genetics and structural problems such as poverty). HIV doctor Francois Venter explains why the treatment of overweight people reminds him of the bad old days of the HIV epidemic.

+ posts

Joan van Dyk is Bhekisisa's news editor.

+ posts

Danny Booysen is a freelance audio technical producer and has over 30 years of experience in the broadcast industry.